New Jersey, 2003

Heat in New Jersey, June 24 to 27, 2003

June 24 to 27, 2003 · NWS PHI · 11 events in 11 counties and zones

The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd. The highest temperatures and heat indices occurred on the 26th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd. The highest temperatures and heat indices occurred on the 26th. This was a marked contrast from the unseasonably cool and wet June prior to this week. Temperatures and moisture levels eased after a cold front moved through the region during the day on the 27th. In some places of New Jersey, it was the latest into the calendar year since 1985 for the first day with high temperatures in the 90s. Highest temperatures included 99 degrees in New Lisbon (Burlington County), 97 degrees in Pennsauken (Camden County) and Estell Manor (Atlantic County), 96 degrees in Mount Holly (Burlington County), 94 degrees at the Atlantic City International Airport, Somerville (Somerset County), New Brunswick (Middlesex County) and Millville (Cumberland County) and 92 degrees in Trenton (Mercer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 2:25 AM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 2:25 AM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 AM EDT TUE JUN 24 2003

INCREASING HEAT AND HUMIDITY STILL APPEAR TO BE THE WEATHER PATTERN
FOR THE NEXT SEVERAL DAYS.  MONDAY HI TEMP OF 92 AT PHILADELPHIA WAS
THE FIRST 90 DEGREE HI TEMP OF THE YEAR...AND THE LATEST START OF 90
DEGREES TEMPS FOR ANY YEAR SINCE 1982.

TEMPERATURES EXPECTED TO REACH 90 DEGREES OR HIGHER AT MANY
LOCATIONS TODAY...AS 850 MB TEMPS EXPECTED TO RUN ABOUT 1 DEGREE
HIGHER FOR THIS AFTERNOON...AND PLENTY OF SUNSHINE ONCE AGAIN
EXPECTED.

MORE SIGNIFICANT HUMIDITY LEVELS ARRIVE FOR WED AND THU...RAISING
HEAT INDEX VALUES AT OR ABOVE 100 IN PHILADELPHIA.  AS A
RESULT..WILL ISSUE AN EXCESSIVE HEAT WATCH FOR PHILADELPHIA AND
SURROUNDING AREAS FOR WED AND THU.  RESIDENTS IN HIGHLY URBANIZED
AREAS WILL BE MOST SUSCEPTIBLE TO THE HEAT...AND OUR COOL AND DAMP
SPRING HAS KEPT US FROM ADJUSTING TO THE ONSET OF WARMER WEATHER.
DEPENDING ON JUST HOW HOT AND HUMID IT GETS...THIS COULD TURN INTO A
SIGNIFICANTLY LIFE-THREATENING SITUATION.

AS WE MOVE LATER INTO THE WEEK...IT APPEARS A STRONGER COLD
FRONT/UPPER LEVEL TROUGH WILL BE APPROACHING THE REGION FOR FRI/SAT
THAN PREVIOUSLY ADVERTISED.  NUMERICAL MODEL GUIDANCE TRENDS OVER
THE LAST 24 HOURS CLEARLY POINT IN THIS DIRECTION.  MADE FEW CHANGES
TO PRECIPITATION MENTIONED GOING INTO THIS COMING WEEKEND...BUT THE
POTENTIAL FOR MORE SIGNIFICANT PRECIPITATION COVERAGE AND AMOUNTS
HAS INCREASED.  FRIDAY MAY PRESENT A GREATER THREAT OF SEVERE
WEATHER...DEPENDING ON TIMING OF FRONT AND ASSOCIATED PRECIPITATION.

LONGER TERM...PATTERN STILL SUGGESTS WARMER TEMPS SHOULD BE THE
GENERAL RULE AS WE GO INTO EARLY NEXT WEEK.  00Z GFS SUGGESTS
BERMUDA HIGH PATTERN BUILDING AS WE GO INTO EARLY NEXT WEEK. NCEP 8
TO 14 DAY GUIDANCE HAS ABOVE NORMAL TEMPS FOR OUR AREA...AND HAS
DONE SO FOR THE PAST SEVERAL FORECAST CYCLES.

FCSTID =   15
MPO   84  62  87  65 /   0   0  10  10
ABE   91  68  94  68 /   0   0  10  10
RDG   91  67  94  68 /   0   0  10  10
PHL   94  72  96  73 /   0   0   0  10
12N   90  65  93  65 /   0   0  10  10
SMQ   91  66  94  68 /   0   0  10  10
TTN   92  68  95  71 /   0   0   0  10
MIV   92  65  94  67 /   0   0   0  10
ACY   82  67  83  70 /   0   0   0  10
ILG   92  69  96  71 /   0   0   0  10
DOV   92  69  95  72 /   0   0   0  10
GED   92  69  95  71 /   0   0   0  10
ESN   89  68  90  71 /   0   0   0  10

.PHI...
DE...EXCESSIVE HEAT WATCH FOR WED AND THU FOR ZONE DEZ001.

MD...NONE.
NJ...EXCESSIVE HEAT WATCH FOR WED AND THU FOR ZONES
NJZ015...NJZ017>019.

PA...EXCESSIVE HEAT WATCH FOR WED AND THU FOR ZONES PAZ067>071.

SZATKOWSKI
Hazardous weather outlook, Jun 24, 3:50 AM EST, 5 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR PHILADELPHIA AND
SURROUNDING AREAS FOR WEDNESDAY AND THURSDAY.  HEAT INDEX VALUES
WILL EQUAL OR EXCEED 100 DEGREES...CASING DANGEROUS CONDITIONS IN
HIGHLY URBANIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

In the hours before

Special weather statement, Jun 24, 3:05 AM EST, 5 hours 55 minutes before
DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 AM EDT TUE JUN 24 2003

...HEAT INDICES 95 TO 100 ON WEDNESDAY AND THURSDAY...

THE WEATHER PATTERN HAS CHANGED...RESULTING IN MUCH WARMER WEATHER
THIS WEEK.

FOR TODAY...TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S AT MANY
LOCATIONS. THE EXCEPTION WILL BE NEAR THE COAST AS A SEA BREEZE WILL
DEVELOP DUE TO LIGHT WINDS. THE HOT TEMPERATURES WILL CONTINUE
THROUGH WEDNESDAY AND THURSDAY. THE HUMIDITY LEVELS WILL BE
INCREASING AND BECOME MORE NOTICEABLE WEDNESDAY AND THURSDAY.

HEAT INDEX VALUES WILL BE WELL INTO THE 90S TO NEAR 100 DEGREES
DURING MIDWEEK. THIS IS A POTENTIALLY HAZARDOUS SITUATION...AS
PEOPLE WILL BE PARTICULARLY VULNERABLE TO THIS HEAT WAVE DUE TO OUR
COOL SPRING CONDITIONS.

TO PREPARE FOR THIS FIRST HOT WEATHER EVENT...CHECK AIR CONDITIONERS
AND FANS TO BE SURE THEY ARE WORKING PROPERLY. ALSO...CHECK THE AIR
CONDITIONER IN YOUR VEHICLE TO BE SURE IT IS OPERATING CORRECTLY SO
YOU WILL STAY COOL WHEN TRAVELING.

A REVIEW OF TIPS ON KEEPING COOL DURING HOT AND HUMID WEATHER...

DRINK PLENTY OF WATER. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING.
COMPLETE OUTDOOR ACTIVITIES DURING THE MORNING OR EVENING HOURS. DO
NOT DO STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. LIMIT
YOUR EXPOSURE TIME IN THE SUN BY SEEKING AN AIR CONDITIONED BUILDING
OR SHADE TO TAKE A BREAK FROM THE HEAT AND HUMIDITY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.ERH.NOAA.GOV/ER/PHI IN SMALL LETTERS.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Camden

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Heat, Cumberland

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Heat, Gloucester

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Gloucester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Heat, Mercer

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Heat, Middlesex

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Middlesex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Heat, Northwestern Burlington

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Heat, Salem

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Salem forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Heat, Somerset

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Heat, Western Atlantic

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Western Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Heat, Western Monmouth

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Heat, Western Ocean

When
June 24, 9:00 AM EST to June 27, 8:00 PM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364320, 5364321, 5364322, 5364323, 5364324, 5364325, 5364326, 5364327, 5364328, 5364412, 5364413.